In the Journals

Cases of vaping-associated lung injury continue to decline

Newly reported cases of electronic cigarette- or vaping-associated lung injuries, or EVALI, in the United States continued to steadily decline, according to a new report from the CDC.

However, data from this and another CDC report released today, both published in MMWR, raise doubts about any exclusive link between EVALI and vitamin E acetate that has been found in cases where patients reported using THC-containing devices.

The number of new hospitalizations for EVALI peaked at 215 during the week Sept. 15, 2019, according to CDC’s data. That number has dropped precipitously as of the week of Jan. 5, 2020, to 35 visits per million. A total of 2,668 people (mean age, 24 years; 66% male) have been hospitalized for EVALI and reported to the CDC as of Jan. 14, 2020.

“These reports build on the continued scientific progress CDC and our partners have made to reduce the number of EVALI cases,” Robert R. Redfield, MD, director of the CDC, said in a press release. “It is also critically important that we continue to do all we can do to protect Americans — particularly young people — from this serious health threat.”

Eighty-two percent of the patients with reported EVALI said they used a THC-containing e-cigarette or vaping product. The CDC has previously warned about a possible link between vitamin E acetate and EVALI.

“CDC recommends that persons not use THC-containing e-cigarette, or vaping, products, especially those acquired from informal sources such as friends, family members, or from in-person or online dealers,” Vikram P. Krishnasamy, MD, and colleagues wrote in the report. “Vitamin E acetate is strongly linked to the EVALI outbreak and should not be added to any e-cigarette, or vaping, products. However, evidence is not sufficient to rule out the contribution of other chemicals of concern, including chemicals in either THC- or non-THC-containing products, in some reported EVALI cases,” they added.

A second report from the CDC confirms that most patients with EVALI reported using THC-containing devices that were obtained from “informal sources,” such as from friends or purchased online. Nevertheless, a questionnaire given to 121 patients with EVALI in Illinois showed that 14% claimed to not use any THC-containing vaping products. Seven percent of those patients had confirmed toxicology or self-reports that they never used any THC-containing substance.

“The contributing cause or causes of EVALI for patients reporting use of only nicotine-containing products warrants further investigation,” Isaac Ghinai, MBBS, and colleagues wrote in the report.

Newly reported cases of electronic cigarette- or vaping-associated lung injuries, or EVALI, in the United States continued to steadily decline, according to a new report from the CDC.

However, data from this and another CDC report released today, both published in MMWR, raise doubts about any exclusive link between EVALI and vitamin E acetate that has been found in cases where patients reported using THC-containing devices.

The number of new hospitalizations for EVALI peaked at 215 during the week Sept. 15, 2019, according to CDC’s data. That number has dropped precipitously as of the week of Jan. 5, 2020, to 35 visits per million. A total of 2,668 people (mean age, 24 years; 66% male) have been hospitalized for EVALI and reported to the CDC as of Jan. 14, 2020.

“These reports build on the continued scientific progress CDC and our partners have made to reduce the number of EVALI cases,” Robert R. Redfield, MD, director of the CDC, said in a press release. “It is also critically important that we continue to do all we can do to protect Americans — particularly young people — from this serious health threat.”

Eighty-two percent of the patients with reported EVALI said they used a THC-containing e-cigarette or vaping product. The CDC has previously warned about a possible link between vitamin E acetate and EVALI.

“CDC recommends that persons not use THC-containing e-cigarette, or vaping, products, especially those acquired from informal sources such as friends, family members, or from in-person or online dealers,” Vikram P. Krishnasamy, MD, and colleagues wrote in the report. “Vitamin E acetate is strongly linked to the EVALI outbreak and should not be added to any e-cigarette, or vaping, products. However, evidence is not sufficient to rule out the contribution of other chemicals of concern, including chemicals in either THC- or non-THC-containing products, in some reported EVALI cases,” they added.

A second report from the CDC confirms that most patients with EVALI reported using THC-containing devices that were obtained from “informal sources,” such as from friends or purchased online. Nevertheless, a questionnaire given to 121 patients with EVALI in Illinois showed that 14% claimed to not use any THC-containing vaping products. Seven percent of those patients had confirmed toxicology or self-reports that they never used any THC-containing substance.

“The contributing cause or causes of EVALI for patients reporting use of only nicotine-containing products warrants further investigation,” Isaac Ghinai, MBBS, and colleagues wrote in the report.